Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 32, NWS Birmingham, AL

February 8, 2020Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 8, 2020, 4:45 AM CST for Montgomery County, Alabama. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Feb 8, 2020, 4:45 AM CST (10:45 UTC)
Expired
Feb 8, 2020, 7:28 PM CST
In force
15 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

439 
WGUS44 KBMX 081045
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
445 AM CST Sat Feb 8 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Catoma Creek Near The U.S. 331 Highway Bridge Affecting Montgomery 
  County.

.Rises continue along the Catoma Creek following recent rainfall...
and a flood warning is now in effect for the Catoma Creek near 
the U.S. 331 Highway Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC101-082244-
/O.NEW.KBMX.FL.W.0032.200208T1045Z-200210T0532Z/
/CATA1.1.ER.200208T0726Z.200209T0000Z.200209T1732Z.NO/
445 AM CST Sat Feb 8 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Catoma Creek Near The U.S. 331 Highway Bridge.
* until Sunday evening...or until the warning is cancelled.
* At  4:00 AM Saturday The stage Was 20.6 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.9 feet by this
  evening. The river will fall below flood stage tomorrow late 
  morning .
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
2 follow-up statements
664 
WGUS84 KBMX 081533
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
933 AM CST Sat Feb 8 2020


...The flood warning continues for the Catoma Creek Near The U.S. 331
Highway Bridge...

.Recent heavy rainfall continues to produce rises on Catoma Creek, 
and the Flood Warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC101-090333-
/O.EXT.KBMX.FL.W.0032.000000T0000Z-200209T1848Z/
/CATA1.1.ER.200208T0726Z.200208T1800Z.200209T0648Z.NO/
933 AM CST Sat Feb 8 2020

The Flood Warning continues for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* until Sunday afternoon...or until the Warning is cancelled.
* AT  9:00 AM Saturday the stage was 20.9 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 20 feet. 
* Forecast...The river will continue rising to near 21.2 feet by this
  afternoon. The river will fall below flood stage after midnight 
  tonight .
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
211 
WGUS84 KBMX 090128
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
728 PM CST Sat Feb 8 2020


...The flood warning is cancelled for the Catoma Creek Near The U.S. 
331 Highway Bridge...

.Water levels have dropped below flood stage along Catoma Creek near
the U.S. 331 Highway bridge. Therefore, the flood warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement may be issued Sunday morning.

&&

ALC101-090158-
/O.CAN.KBMX.FL.W.0032.000000T0000Z-200209T1848Z/
/CATA1.1.ER.200208T0726Z.200208T1500Z.200208T2314Z.NO/
728 PM CST Sat Feb 8 2020

The Flood Warning is cancelled for
  The Catoma Creek Near The U.S. 331 Highway Bridge.
* AT 7 PM Saturday the stage was 19.7 feet. 
* Fell below flood stage at 5:14 PM Saturday.
* Flood stage is 20 feet. 
* Forecast...The river will continue to fall.


&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 8, 3:50 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 8, 3:50 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 AM CST Sat Feb 8 2020

.SHORT TERM...
/Updated at 0343 AM CST Sat Feb 08 2020/

Through Sunday.

Winter in the southeast, oh what fun it can be. Spring, severe, and
flooding on one day, then winter weather 2 days later. Currently
watching the system clip into the region this morning. Light rain
will continue to grow and expand as it moves into the region. No
real big issues in the west, where temperatures are above freezing
and clouds have have helped. Rain may mix with or briefly change
over to snow across northeast Central Alabama as the system slides
east. Temperatures are a few degrees below freezing in the northeast
right now, so there is a potential that rain will actually be
freezing rain before switching to snow in the northeast, thus the
expansion of the winter weather advisory. Accumulations of a quarter
inch to an inch of snow are possible in mainly the higher elevations
in the northern half of Cherokee County where minor impacts could
occur. Accumulations of up to a half of an inch of snow are possible
in isolated portions of Cleburne, Calhoun and Etowah Counties with
little to no impacts. Ice accumulations of less than 0.05" could
occur in the advised areas as well, and could cause some minor
issues on the elevated surfaces through the morning. Temperatures
should rise above freezing by 10 am and any frozen precipitation
should be erased fairly quickly. Rain may persist in the area
through the afternoon, but should slide down to the southeast. Highs
will be in the 40s northeast to 60s in the southwest.

Tonight, the boundary should be to our south, but an easterly flow
aloft will slide over the boundary and cause some low clouds to
develop across the southeast and perhaps into Central Alabama.
Overall though dry conditions expected tonight through Sunday. Lows
will be in the low 30s in the northeast to upper 30s/low 40s in the
southwest. Highs on sunday will be in the upper 50s in the northeast
to upper 60s in the southwest.

16

.LONG TERM...
/Updated at 0343 AM CST Sat Feb 08 2020/

Sunday through Saturday.

Tomorrow will likely be the last dry day we see across the majority
of Central AL for awhile. The high pressure builds eastward on
Sunday, shifting our winds more southerly. A weak surface low
pressure system moves eastward across the Northern Plains into the
Great Lakes region, stretching a cold front southward through the MS
River Valley. As this front approaches our doorstep late Sunday, the
upper level pattern transitions out of the zonal flow as a trough
dips through the Great Basin and into Southern California.
Widespread rain moves in along and ahead of the front early Monday
morning as the associated surface low moves through the far
northeastern CONUS. By this point, the front begins to slow and will
eventually stall across Central AL Monday afternoon/evening. PWATs
are forecast to be in the 1.5-1.6" range, which is well above normal
for this time of year; therefore, expect higher rainfall rates than
we typically see in the winter months. Due to the prolonged
widespread rain, we will likely see flooding concerns along area
creeks and rivers. Any bands of heavier rain that develop will also
lead to localized flash flooding, especially in urban areas with
poor drainage. I'll add mention of flash flood potential in the HWO
for Monday, which has been coordinated with WPC and highlighted in
their Excessive Rainfall Outlook for Day 3 as well.

There could be a slight decrease in coverage of rainfall briefly on
Tuesday, though just how long remains uncertain. Another upper level
wave moves through Tuesday night through Thursday, enhancing the
lift along the previously stalled frontal boundary and leading to
even more widespread rain across the area. It's probable that we'll
see continued flooding concerns through at least Thursday night
before the boundary finally gets kicked to our east.

Guidance shows decreasing rain chances Friday, but another round is
possible later in the weekend, just beyond the 7 day forecast
period.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

Terminal forecast keeps most of the continuity from the previous
package. There will be some MVFR ceilings that occur from just
after sunrise to around 18z.

A swift moving upper level system will bring in crease in cloud
cover a subsequent ceilings. These ceilings should reach MVFR
starting around 12z and only lasting through 18z. The system will
also bring a chance of rain, potentially mixed with some snow near
the northern sites. It appears the best chance for any snow will
be just north of the northern terminals, so mentioned only rain
at this time.

Winds will be light and variable overnight becoming southerly
around 6kts. After the upper system passes, the winds swing around
to the west around 6kts.

75

&&

.FIRE WEATHER...

Light rain will spread across Central AL this morning, but will
generally be lower amounts. Skies will begin to clear from west to
east this afternoon with high pressure building into the region
tonight and Sunday. Next week will be very wet with periods of
heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     51  31  60  46  64 /  80   0   0  20  90
Anniston    51  32  61  46  66 /  80   0   0  10  90
Birmingham  54  36  63  51  66 /  60   0   0  20  90
Tuscaloosa  58  38  66  53  69 /  50   0   0  30  90
Calera      56  36  63  50  67 /  60   0   0  20  90
Auburn      52  36  59  46  68 /  60  10   0  10  70
Montgomery  59  39  66  49  72 /  50  10   0  10  70
Troy        61  40  66  49  72 /  40  10   0  10  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Winter Weather Advisory until 11 AM CST this morning for the
following counties: Calhoun...Cherokee...Cleburne...Etowah.

&&
Hazardous weather outlook, Feb 8, 3:56 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
356 AM CST Sat Feb 8 2020

ALZ011>015-017>050-091300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
356 AM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A rain and snow mix is possible from 6 am Saturday morning until
around noon for a large part of north central Alabama. Snow
accumulations of a quarter inch to an inch are possible in mainly
the higher elevations in the northern half of Cherokee County where
minor impacts could occur. Accumulations of a half inch are possible
in isolated portions of Cleburne, Calhoun, and northern Etowah
Counties with little to no impacts. A brief period of freezing rain
is possible as well, though accumulations will be light.

Many area rivers are in or expected to rise to flood stage. Please
see the latest river statements for specific details on the rises
and
expected crest values.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Some Central Alabama rivers will continue to rise over the next few
days. Many have reached flood stage or will reach flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.

Periods of heavy rainfall are expected Monday through Thursday.
Recent heavy rainfall has produced saturated soil conditions, and
any additional rainfall could produce flash flooding issues.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary early Saturday morning near Cherokee County.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:15 PM CSTWinter Weather AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah15 hr
Feb 8, 10:43 AM CSTRiver Flood WarningBMXElmore, Montgomery21 hr
Feb 8, 3:13 PM CSTAreal Flood WarningBMXCherokee24 hr
Feb 8, 3:14 PM CSTAreal Flood WarningBMXCherokee36 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.